Calculus of Variations and Geometric Measure Theory

A. Kroshnin - E. Stepanov - D. Trevisan

Infinite multidimensional scaling for metric measure spaces

created by stepanov on 14 Jan 2022
modified on 20 Oct 2022


Published Paper

Inserted: 14 jan 2022
Last Updated: 20 oct 2022

Journal: ESAIM: COCV
Volume: 28
Number: 58
Year: 2022


For a given metric measure space $(X,d,\mu)$ we consider finite samples of points, calculate the matrix of distances between them and then reconstruct the points in some finite-dimensional space using the multidimensional scaling (MDS) algorithm with this distance matrix as an input. We show that this procedure gives a natural limit as the number of points in the samples grows to infinity and the density of points approaches the measure $\mu$. This limit can be viewed as ``infinite MDS'' embedding of the original space, now not anymore into a finite-dimensional space but rather into an infinite-dimensional Hilbert space. We further show that this embedding is stable with respect to the natural convergence of metric measure spaces. However, contrary to what is usually believed in applications, we show that in many cases it does not preserve distances, nor is even bi-Lipschitz, but may provide snowflake (Assouad-type) embeddings of the original space to a Hilbert space (this is, for instance, the case of a sphere and a flat torus equipped with their geodesic distances).

Keywords: isometric embedding, Assouad embedding, multidimensional scaling (MDS)